Kentucky, 2009

Damaging Wind in Kentucky, June 8, 2009

June 8, 2009 · NWS PAH · 1 event in 1 county or zone

Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms. As the storms crossed the Ohio River into western Kentucky, they weakened quickly, but not before producing a microburst near Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:44 PM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 1:44 PM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT MON JUN 8 2009

.DISCUSSION...

MAIN ISSUE IS ATTEMPTING TO NAIL DOWN THE MOST LIKELY TIMES FOR
CONVECTION. WEST TO SOUTHWEST FLOW IS EXPECTED THROUGH THIS
WEEK...WHICH MEANS THE FRONT CURRENTLY MOVING THROUGH NORTHERN
ILLINOIS AND MISSOURI WILL LINGER IN THE THE AREA FOR MOST OF THE
WEEK.

MODELS GENERALLY AGREE THAT SCATTERED CONVECTION IS POSSIBLE AT
JUST ABOUT ANY TIME FOR THE NEXT COUPLE OF DAYS. SURFACE COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY 18Z TUESDAY WHICH SHOULD
SERVE AS A FOCUS FOR CONVECTION TOMORROW.

BY 12Z WEDNESDAY THIS FRONT IS FORECAST TO MOVE BACK NORTH AS THE
MAIN LOW BEGINS TO LIFT OUT FROM THE SOUTHWEST. ENSEMBLES FOCUS ON
MAIN WAVES MOVING THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...MAINLY OVER THE NORTH. THE SECOND AND MORE IMPRESSIVE
WAVE IS WEDNESDAY NIGHT INTO MID DAY THURSDAY.

THE FRONT SHOULD MOVE SOUTH OF THE AREA BY 06Z
FRIDAY...HOWEVER...THAT MAY NOT BE THE END AS THE NEXT LOW CENTER
DEVELOPS OVER NORTHERN TEXAS. VERY DIFFICULT TO SAY WHERE THE
FRONT WILL BE BY LATE IN THE WEEK. WAVES OF ENERGY MAY BRING
INTERMITTENT CONVECTION BACK INTO THE AREA. MODELS SEEM TO HINT AT
A DECENT WAVE MOVING ACROSS THE REGION ON SATURDAY.

&&

.AVIATION...
SHOWERS HAD DEPARTED ALL TAF SITES BY MID AFTERNOON.
GIVEN AFTERNOON INSTABILITY...WILL KEEP A CHANCE FOR TSRA INTO AT
LEAST THE EARLY EVENING THEREFORE HAVE MAINTAINED TEMPO GROUPS OF
TSRA FOR ALL SITES INTO EARLY EVENING. OTHERWISE...VFR CONDITIONS
WILL RULE FOR THE DURATION OF THIS TAF PERIOD...WITH SOME LIMITED
MVFR DUE TO FOG TOWARD DAYBREAK. BEST CHANCE FOR TSRA ON TUE WILL BE
KCGI AND KPAH BUT WILL BE TOWARD THE END OF THE TAF PERIOD AND
MINIMAL EVEN THEN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RLS/PS
Hazardous weather outlook, Jun 8, 3:53 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT MON JUN 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO
SOUTHEAST MISSOURI AND MUCH OF SOUTHERN ILLINOIS THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG
WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE STORMS SHOULD BE
WEAKENING AS THEY APPROACH THE WABASH AND OHIO RIVERS LATE THIS
EVENING. SO LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS LATE THIS EVENING AND OVERNIGHT OVER THE EASTERN
HALF OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT APPEARS THE
MAIN HAZARDS WILL BE HEAVY RAIN AND LIGHTNING...HOWEVER EVEN
THOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ON BOTH TUESDAY
AND WEDNESDAY THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE
PREPARED FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY ALSO
BE REQUESTED THROUGHOUT THE AREA TUESDAY AND WEDNESDAY.

DRS

In the hours before

Local storm report, Jun 8, 7:07 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 SE SESSER             38.04N 88.99W
06/08/2009  M1.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WITH WIND GUST ESTIMATED
            BETWEEN 60 AND 70 MPH.

&&

SMITTY
Local storm report, Jun 8, 7:32 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ROYALTON                37.88N 89.11W
06/08/2009  M0.75 INCH       FRANKLIN           IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 8, 7:35 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             GREENVILLE              37.13N 90.45W
06/08/2009  M1.00 INCH       WAYNE              MO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 8, 7:53 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             HERRIN                  37.80N 89.03W
06/08/2009  M0.88 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            PENNY TO NICKLE SIZE HAIL REPORTED THROUGHOUT THE
            COMMUNITY OVER THE PAST 15 MINUTES.

&&

SMITTY
Local storm report, Jun 8, 7:57 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             5 E CARTERVILLE         37.76N 88.99W
06/08/2009  M1.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 8, 8:11 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WAPPAPELLO              36.94N 90.27W
06/08/2009  M0.88 INCH       WAYNE              MO   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Paducah radar (KPAH), 0 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
June 8, 9:48 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.070, -88.770

The automated observing system at Barkley Regional Airport measured a wind gust to 64 mph. A few large tree limbs were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171911.